High blood pressure is a common condition which affects more than a quarter of all UK adults. The condition doesn't usually have any symptoms, but a constant ringing or buzzing in the ears has been linked to having a high reading.
If you experience a sensation of pulsing or pounding in the ears or in the chest it could indicate hypertension.
People have described the noise like hearing a heartbeat in their ears.
The noise could be heard more often when sitting down quietly or when lying in the bed.
The condition is known as tinnitus and could be an early warning sign of either hypertension or a carotid artery disease.
Tinnitus refers to the perception of sounds in the ear that don't come from the external environment and may sound like a buzzing, pulsing, or ringing.
High or low blood pressure can cause changes to your blood viscosity.
The blood viscosity is the measurement of thickness and stickiness of your blood — it determines how easily the blood flows through the blood vessels.
An increased blood viscosity (sometimes associated with high blood pressure) can mean that less blood flows through the capillaries supplying the inner ear structures and, as a result, less oxygen reaches this part of the ear.
Over time, this can lead to developing problems with your hearing and potential hearing loss.
Blood pressure: How to lower your blood pressure naturally [ANALYSIS]
High blood pressure: The snack that could help regulate your reading [RESEARCH]
High blood pressure - 70p fruit juice you should have for breakfast [STUDY]
With age and build-up of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat, explained the Mayo Clinic.
The health site added: "That causes blood flow to become more forceful, making it easier for your ear to detect the beats.
"You can generally hear this type of tinnitus in both ears.
"Hypertension and factors that increase blood pressure, such as stress, alcohol and caffeine, can make tinnitus more noticeable.
"Narrowing or kinking in a neck artery (carotid artery) or vein in your neck (jugular vein) can cause turbulent, irregular blood flow, leading to tinnitus."
In a study published in the US National Library of Medicine National Institutes of Health, the association between tinnitus and hypertension was analysed.
The study noted: "Tinnitus is the perception of noise in the absence of an external source and is considered by most authors as a multifactorial symptom.
"To analyse the presence of arterial hypertension in tinnitus and non-tinnitus patients, to analyse differences between tinnitus impact and psychoacoustic measurements in hypertensive and normotensive patients, and to evaluate the association between the presence of tinnitus and the diverse antihypertensive drugs employed."
The study concluded that hypertension prevalence in tinnitus subjects was 44.4 percent against 31.4 percent in subjects without tinnitus and concluded there is an association between tinnitus and arterial hypertension.
A number of medications are known to cause or worsen tinnitus.
Generally, the higher the dose of these medications, the worse tinnitus becomes.
Often the constant ringing disappears when a person stops using these drugs.
Medications known to cause or worsen tinnitus include antibiotics, certain cancer medications, diuretics, and certain antidepressants.